On the maximum number of edges in quasi-planar graphs

Eyal Ackerman, Gábor Tardos

Research output: Contribution to journalArticle

59 Citations (Scopus)

Abstract

A topological graph is quasi-planar, if it does not contain three pairwise crossing edges. Agarwal et al. [P.K. Agarwal, B. Aronov, J. Pach, R. Pollack, M. Sharir, Quasi-planar graphs have a linear number of edges, Combinatorica 17 (1) (1997) 1-9] proved that these graphs have a linear number of edges. We give a simple proof for this fact that yields the better upper bound of 8n edges for n vertices. Our best construction with 7 n - O (1) edges comes very close to this bound. Moreover, we show matching upper and lower bounds for several relaxations and restrictions of this problem. In particular, we show that the maximum number of edges of a simple quasi-planar topological graph (i.e., every pair of edges have at most one point in common) is 6.5 n - O (1), thereby exhibiting that non-simple quasi-planar graphs may have many more edges than simple ones.

Original languageEnglish
Pages (from-to)563-571
Number of pages9
JournalJournal of Combinatorial Theory. Series A
Volume114
Issue number3
DOIs
Publication statusPublished - Apr 1 2007

Keywords

  • Discharging method
  • Geometric graphs
  • Quasi-planar graphs
  • Topological graphs
  • Turán-type problems

ASJC Scopus subject areas

  • Theoretical Computer Science
  • Discrete Mathematics and Combinatorics
  • Computational Theory and Mathematics

Fingerprint Dive into the research topics of 'On the maximum number of edges in quasi-planar graphs'. Together they form a unique fingerprint.

  • Cite this